Kansas, 2012Hail and Damaging Winds in Kansas, February 28, 2012
February 28, 2012 · NWS SGF · 17 events in 2 counties and zones
A strong system moved across the Midwest and brought a round of severe storms to the area late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $710,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system moved across the Midwest and brought a round of severe storms to the area late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 8:52 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Feb 28, 8:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST TUE FEB 28 2012
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
/ISSUED 845 PM CST TUE FEB 28 2012/
A NEARLY SOLID LINE OF STRONG TO SEVERE CONVECTION HAD EVOLVED
FROM CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA AT MID EVENING
WHERE A PACIFIC COLD FRONT HAD CAUGHT UP WITH THE DRY LINE.
EXPECT THESE STORMS TO CONTINUE TO CONGEAL INTO A SQUALL LINE AND
SURGE RAPIDLY EAST ACROSS EASTERN KANSAS THE NEXT FEW HOURS THEN
ACROSS THE MISSOURI OZARKS OVERNIGHT. CONVECTIVE INHIBITION THAT
IS IN PLACE WILL ERODE WITH TIME AS THE AIR MASS CONTINUES TO
MOISTEN AND DESTABILIZE. THE STRENGTH OF LOW LEVEL SHEAR AND
PROGGED LOW LEVEL CAPE WILL BE SUPPORTIVE OF A FEW MESO-VORTICIES
AND BRIEF SPIN UP TORNADOES ALONG THE SQUALL LINE. HOWEVER
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARD. WILL
HAVE TO ALSO MONITOR FOR A FEW DISCRETE SUPERCELLS AS WELL...BUT
NOT EXPECTING THIS TO BE THE PRIMARY CONVECTIVE MODE.
THESE STORMS WILL REACH EXTREME SOUTHEAST KANSAS AROUND OR A
LITTLE AFTER 11 PM...AND ENTER FAR SOUTHWEST MISSOURI AROUND
MIDNIGHT.
THE POTENTIAL FOR SEVERE WEATHER SHOULD BE CLOSELY MONITORED BEING
THAT THE STORMS WILL BE MOVING RAPIDLY AND OCCURRING DURING THE
OVERNIGHT HOURS.
FOSTER
&&
.DISCUSSION...
AN ACTIVE PERIOD OF CONVECTIVE WEATHER IS EXPECTED ACROSS THE
MISSOURI OZARKS AND SOUTHEASTERN KANSAS THIS EVENING THROUGH THE
OVERNIGHT HOURS. A WARM FRONT THAT IS CURRENTLY LIFTING ACROSS
SOUTHERN MISSOURI AND EASTERN KANSAS IS SPARKING AN AREA OF
SHOWERS AND THUNDERSTORMS ACROSS EASTERN KANSAS AND FAR WESTERN
MISSOURI. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS SOUTHERN MISSOURI ALONG THE
ADVANCING WARM FRONT.
AS THIS FRONT PUSHES NORTHWARD DURING THE AFTERNOON AND EVENING
HOURS...A WARM AND MOIST SURFACE AIR MASS WILL PUSH INTO THE AREA
BEHIND THE WARM FRONT. A COLD FRONT WILL ADVANCE INTO THE AREA
AFTER DARK...PROVIDING AMPLE LIFT FOR CONVECTION IN THE
WARM...MOIST AIRMASS. THIS CONVECTION WILL ADVANCE FROM WEST TO
EAST ACROSS THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS.
MODEL SOLUTIONS SUGGEST A LIKELIHOOD OF MIXED LAYER CAPE VALUES
RANGING FROM A FEW HUNDRED JOULES TO UPWARDS OF 1000 JOULES.
MUCAPE VALUES ARE EXPECTED TO RANGE FROM 750 JOULES TO UPWARDS OF
1500 JOULES. COUPLING THIS POTENTIAL INSTABILITY WITH EFFECTIVE
BULK SHEAR VALUES OF NEAR 40 KT EXPECTED ACROSS THE
AREA...ORGANIZED SEVERE THUNDERSTORMS WILL BE A SIGNIFICANT
CONCERN. THE PRIMARY STORM MODE IS EXPECTED TO BE LINEAR WITH
STRONG DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS.
HOWEVER...STRONG LOW LEVEL INSTABILITY COUPLED WITH AVAILABLE WIND
SHEAR WILL SUPPORT THE POTENTIAL FOR EMBEDDED MESOVORTICES AND A
FEW RESULTANT TORNADOES. ANY STORMS THAT CAN FORM OUT AHEAD OF THE
MAIN LINE MAY BE SUPERCELLS...AND MAY THEREFORE BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL. IN SHORT...ALL MODES OF SEVERE
WEATHER ARE POSSIBLE...INCLUDING A FEW TORNADOES.
THE COLD FRONT WILL ADVANCE TO THE EAST QUICKLY...WITH SURFACE
RIDING MOVING INTO THE AREA FOR WEDNESDAY. CLEARING SKIES WILL
ALLOW AMPLE SUNSHINE...PUSHING AFTERNOON HIGH TEMPERATURES INTO
THE 60S...WITH 70S EXPECTED BY THURSDAY. COUPLE THESE INCREASED
TEMPERATURES WITH DRYING CONDITIONS AND GUSTY WINDS...FIRE
WEATHER WILL BE A CONCERN ON WEDNESDAY AND THURSDAY. ANOTHER
SURFACE LOW IS EXPECTED TO FORM TO THE WEST AND PUSH INTO THE
AREA ON FRIDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. A COLD FRONT WILL PASS THROUGH THE
AREA WITH THIS SYSTEM...COOLING AFTERNOON HIGH TEMPERATURES INTO
THE 50S FOR THE WEEKEND AS HIGH PRESSURE TAKES CONTROL OF OF THE
REGION. THERE MAY BE AN OUTSIDE CHANCE FOR SOME PRECIPITATION ON
SUNDAY WITH A PASSING UPPER LEVEL SHORTWAVE...BUT OTHER THAN THAT
THE HIGH PRESSURE REGIME IS EXPECTED TO PERSIST INTO EARLY NEXT
WEEK.
KARDELL
&&
.AVIATION...
FOR TEH 00Z TAFS...INCREASING LOW LEVEL MOISTURE HAS ALLOWED MVFR
CEILINGS TO STREAM NORTH ACROSS THE OZARKS REGION EARLY THIS
EVENING. THIS IS OCCURRING IN ADVANCE OF A STRONG STORM SYSTEM NOW
OVER CENTRAL KANSAS. AS THIS SYSTEM AND ITS COLD FRONT MOVE
THROUGH THE REGION...LIKELY AROUND AND AFTER 04Z...FLIGHT
CONDITIONS WILL DETERIORATE AS THUNDERSTORMS TRAVERS THE AREA.
WHERE STORMS AFFECT AREA TERMINALS...BRIEF PERIODS OF IFR CAN BE
EXPECTED THOUGH TIMING...DURATION AND IMPACTS ARE CURRENTLY
UNCERTAIN...OTHERWISE CONTINUED MVFR FLIGHT CONDITIONS WILL
PREVAIL. THE SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION FAIRLY
QUICKLY WITH IMPROVING CONDITIONS AND CLEARING OCCURRING AFTER
09/10Z. LOW LEVEL WIND SHEAR IS A CONCERN WITH NEAR 50KTS OF SHEAR
NOTED AT 2KFT.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 28, 9:12 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CST TUE FEB 28 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
912 PM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA
LATE THIS EVENING INTO THE OVERNIGHT HOURS ALONG AN ADVANCING
COLD FRONT. THESE STORMS WILL MOVE INTO EXTREME SOUTHEAST KANSAS
AFTER 10 PM AND ENTER FAR SOUTHWEST MISSOURI BY MIDNIGHT. THE
STORMS WILL SPREAD ACROSS THE MISSOURI OZARKS DURING THE
OVERNIGHT HOURS.
THE PRIMARY RISK WITH THESE THUNDERSTORMS WILL BE DAMAGING
STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...AND A LIMITED RISK
FOR BRIEF QUICK SPIN UP TORNADOES EMBEDDED WITHIN THE LINE OF
STORMS.
SOUTH TO SOUTHEAST WINDS WILL GUST TO 30 MPH AT TIMES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED ON
WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM
SYSTEM MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 10 PM AND
MIDNIGHT IN EXTREME SOUTHEAST KANSAS...AND 11 PM AND 3 AM ACROSS
SOUTHWEST MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Thunderstorm Wind, Cherokee
- When
- February 28, 10:30 PM CST
- Where
- Cherokee County, 2.82 mi NNW of Sherman
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.290, -95.060
Emergency management reported two barns destroyed and one with significant damage.
Thunderstorm Wind, Crawford
- When
- February 28, 10:33 PM CST
- Where
- Crawford County, 0.88 mi SW of Mc Cune
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.340, -95.030
The public estimated wind speeds up to 60 mph.
Hail, Crawford
- When
- February 28, 10:36 PM CST
- Where
- Crawford County, 0.88 mi SW of Mc Cune
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.340, -95.030
Thunderstorm Wind, Cherokee
- When
- February 28, 10:36 PM CST
- Where
- Cherokee County, 4.97 mi NNW of West Mineral
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.340, -94.970
Emergency management reported six large wood high voltage power poles down and damage to a barn.
Thunderstorm Wind, Crawford
- When
- February 28, 10:36 PM CST
- Where
- Crawford County, 1.1 mi E of Mc Cune
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -95.000
Two out buildings were destroyed with one having its foundation anchors pulled out.
Hail, Cherokee
- When
- February 28, 10:37 PM CST
- Where
- Cherokee County, 2.2 mi W of West Mineral
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.960
Thunderstorm Wind, Cherokee
- When
- February 28, 10:37 PM CST
- Where
- Cherokee County, 2.2 mi W of West Mineral
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.960
Emergency management estimated wind speeds up to 70 mph.
Hail, Crawford
- When
- February 28, 10:42 PM CST
- Where
- Crawford County, 1.38 mi S of Pittsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -94.700
Thunderstorm Wind, Crawford
- When
- February 28, 10:44 PM CST
- Where
- Crawford County, 0.55 mi E of Chicopee
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.380, -94.740
Emergency management reported damage to roofs, downed trees, and power lines.
Thunderstorm Wind, Crawford
- When
- February 28, 10:48 PM CST
- Where
- Crawford County, 1.49 mi NNE of Frontenac
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.470, -94.690
The public estimated wind gusts up to 65 mph.
Thunderstorm Wind, Crawford
- When
- February 28, 10:48 PM CST
- Where
- Crawford County, 1.3 mi WSW of Pittsburg
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.410, -94.720
Public reported wind gusts up to 70 mph.
Thunderstorm Wind, Crawford
- When
- February 28, 10:52 PM CST
- Where
- Crawford County, Mc Cune
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.350, -95.020
A six inch diameter tree limb was blown down at the intersection of Third and Walnut streets.
Thunderstorm Wind, Crawford
- When
- February 28, 10:52 PM CST
- Where
- Crawford County, Mc Cune
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.350, -95.020
The public estimated wind gusts up to 70 mph.
Thunderstorm Wind, Crawford
- When
- February 28, 10:55 PM CST
- Where
- Crawford County, 2.97 mi NNW of Coolis
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.390, -94.650
Three tall wooden power poles were snapped at the base on South 260th Street one mile north of East 530th Ave. One house suffered heavy structural damage at the same location.
Thunderstorm Wind, Crawford
- When
- February 28, 10:55 PM CST
- Where
- Crawford County, 1.3 mi ENE of Chicopee
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 37.390, -94.730
Buildings sustained structural damage and numerous trees were downed near 200th and 510th street on the southwest side of Pittsburg.
Thunderstorm Wind, Crawford
- When
- February 28, 10:58 PM CST
- Where
- Crawford County, 0.69 mi S of Pittsburg
- Measured
- 104 kt (120 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.410, -94.700
A National Weather Service storm survey determined that straight-line winds of 100 to 120 miles per hour occurred near Pittsburg. This created a one mile path of damage from Centennial Drive and Highway 160 to the northeast across the southern portions of Pittsburg. Numerous tress and power poles were damages or snapped off near the base. The concrete roof of the George Nettle Elementary School Gym was lifted and shifted. Several buildings reveived damage including loss of shingles and other structural damage. Two motels also received significant damage along with several out buildings.
Thunderstorm Wind, Cherokee
- When
- February 28, 11:21 PM CST
- Where
- Cherokee County, 0.55 mi E of Neutral
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -94.790
Emergency management estimated wind gusts up to 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
- Blizzard in South Dakota, February 28 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360277, 360285, 359108, 360278, 360279, 359109, 360286, 359110, 360280, 360287, 362636, 360281, 360288, 360282, 360283, 360284, 360289.